Alert archive / Wyoming / Special Weather Statements in 2016

Special Weather Statement, NWS Cheyenne, WY

August 9, 2016Albany County, Wyoming

NWS Cheyenne, WY issued this special weather statement at Aug 9, 2016, 5:06 PM MDT for Albany County, Wyoming. It was in force for 39 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 9, 2016, 5:06 PM MDT (23:06 UTC)
Expired
Aug 9, 2016, 5:45 PM MDT
In force
39 min
Issued by
NWS Cheyenne, WY

County Albany County, WY

The radar

The Cheyenne radar (KCYS), 61 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 9, 5:17 PM MDTHAIL 0.52 Ene Laramie, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.1 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2912 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

983 
WWUS85 KCYS 092306
SPSCYS

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT TUE AUG 9 2016
 
WYZ115-116-092345-
SOUTH LARAMIE RANGE WY-LARAMIE VALLEY WY-
506 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
545 PM MDT...

AT 506 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
THE BUTTES...OR NEAR LARAMIE...MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  UNIVERSITY OF WYOMING WAR MEMORIAL STADIUM AROUND 520 PM MDT. 
  LARAMIE AROUND 525 PM MDT. 

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 309 AND
322.
 
LAT...LON 4117 10553 4119 10559 4146 10566 4140 10529
TIME...MOT...LOC 2306Z 194DEG 17KT 4124 10553 

$$

RUBIN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this special weather statement went out at Aug 9, 3:51 PM MDT, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 9, 3:51 PM MDT, 1 hour 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
351 PM MDT TUE AUG 9 2016

.SHORT TERM...(This evening through Thursday night)
Issued at 330 PM MDT Tue Aug 9 2016

Current KCYS radar loop shows very isolated convection across
southeast Wyoming and extreme western NE panhandle this afternoon.
A few stronger thunderstorms have developed...but have quickly
weakened over time. Thunderstorms are not in the best environment
at this time due to dry air aloft and to the west...along with a
strong cap across most of western Nebraska. Believe this will
change over the next 3 to 6 hours as weak disturbance aloft lifts
northeast...and the dry air layer aloft erodes over time. This
disturbance can be seen over central Colorado at this hour with a
decent cluster of thunderstorms developing between Grand Junction
and Colorado Springs along with some broad cyclonic rotation. High
Res models show this area of thunderstorms building north along
the Front Range and then lifting northeast across the High Plains
this evening. Increased POP along and east of the central and
southern Laramie Range through midnight tonight for showers and
some thunderstorms. Will have to monitor the potential for fog
again tonight across the panhandle...but did not add it to the
forecast at this time since fog development will greatly depend on
rainfall amounts and cloud cover.

Tricky forecast for Wednesday as a relatively strong jet max will
be over southern Wyoming. Jet max is pretty strong for this time
of the year...with models showing 100 to 110 knot winds at 250mb.
Models also show quite a lot of upper level difluence and jet
dynamics as the jet strengthens and moves northeast.
Typically...organized thunderstorm activity would be certain given
a moist boundary layer. However...there will be some dry air
moving into the area which may suppress convection. Plus the
frontal boundary will still be just north of the forecast area
through the day. Increased POP where the best dynamics and
moisture are located for now. Can not rule out some stronger
thunderstorms due to higher sheer. The GFS shows limited
instability while the NAM is quite a bit higher with CAPE values
during the day. Quite a bit of uncertainty for Wednesday afternoon
and evening...but believe at the very least...widely scattered
thunderstorms are expected. High temperatures will remain in the
mid 80's to mid 90's ahead of the front.

The cold front will push across the area by early Thursday morning
as the main upper level low over Idaho and western Montana will
move eastward near the Canadian/U.S. border. This front will stall
just west of the Laramie range...with the possibility of overcast
skies east of the Laramie Range. Kept POP between 20 to 30
percent for now with the exception of the mountains and northern
zones which will see a better chance of rain and thunder showers.
Low stratus clouds or midlevel clouds may linger through most of
the day and likely suppress convection. High temperatures will be
around 10 to 15 degrees cooler on Thursday.

.LONG TERM...(Friday through Tuesday)
Issued at 223 PM MDT Tue Aug 9 2016

The main concern with this portion of the forecast is how cool
temperatures will be on Friday and Friday night and chances for
convection.

Friday-Friday night:
The models/ensembles are in general agreement in showing the upper
level trof pushing across the northern plains. This will leave
behind some broad upper level diffluence over areas mainly along
and east of the Laramie Range on Friday into Friday night. In
addition, the low level flow may begin to turn to the east which
may favor the potential for low clouds and fog along the upwind
side of the Laramie Range which would include areas along and west
of i-25. This scenario is possible mainly Friday morning with the
low clouds breaking up and producing some scattered showers and
thunderstorms during the afternoon especially along and east of
the Laramie Range due to a weak cap. Models are not projecting
much in the way of instability (generally less than a 1000 j/kg)
but there will be some decent 0-6km shear with values around 35 to
40 kts. Not expecting anything severe at this point, but could see
a few strong storms. The showers and storms should begin to
dwindle during the evening due to loss of heating/instability with
an unseasonably cool night setting up. overnight lows may actually
drop into the 40s in elevations above 6000ft and valleys.

Saturday-Tuesday:
Could still see a few showers and thunderstorms on Saturday, due
to broad upper level diffluence in place. However, low level
moisture will be rather limited which will keep convection chances
rather small. Temperatures will still be rather mild with highs
generally in the 70s with light winds. Meanwhile, the upper level
ridge is progged to push over the region during the remainder of
the weekend into early next week. this ridge will tend to suppress
any convection chances and allow temperatures to warm back into
the 80s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1137 AM MDT Tue Aug 9 2016

The main concern with this taf issuance is the placement of the
residual boundaries outside of the convection this afternoon and
evening which may promote low level wind shear.

Latest radar loop was showing a few showers dotting areas around
KCYS. There is even a few lightning strikes between Horse Creek
and Federal. Not expecting this convection to sustain itself near
KCYS and KLAR during the next couple of hours due to weak shear
and limited instability. The main area we will turn our focus on
this afternoon will be between KBFF/KCDR and KAIA where the
instability will be the greatest. Latest satellite loop was
showing quite a bit of accas stretching northeast from KCYS-KTOR-
KCDR. These areas will also see some leftover outflow boundaries
which may pose a threat to aviation. Things may linger over the
panhandle during the evening due to a healthy low level jet which
may sustain the convection.

&&

.FIRE WEATHER...
Issued at 220 PM MDT Tue Aug 9 2016

Critical fire weather conditions will continue into this evening
with low relative humidities between 12 to 18 percent and wind
gusts between 30 to 40 MPH...mainly north and west of a line from
Laramie to Douglas. Further south across zone 309...humidities
remain between 20 to 30 percent. Will monitor this zone for the
next few hours and may need to cancel early. Will keep the Fire
Weather Watch going for tomorrow...but conditions appear to be
more marginal this time around along and west of the Laramie
Range. The most favorable area for widespread critical conditions
on Wednesday will be across Carbon county (zone 303...304). A
relatively strong cold front will move across the area for
Thursday resulting in higher humidities...cooler temperatures and
a greater chance for rainfall.

&&

.CYS Watches/Warnings/Advisories...

WY...Red Flag Warning until 8 PM MDT this evening for WYZ301>304-306-
     308.

     Fire Weather Watch from Wednesday afternoon through Wednesday
     evening for WYZ301>304-306-308-309.

NE...None.

&&

SHORT TERM...TJT
LONG TERM...REC
AVIATION...REC
FIRE WEATHER...TJT
Hazardous weather outlook, Aug 9, 6:38 AM MDT, 10 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
638 AM MDT TUE AUG 9 2016

WYZ103>106-109>117-101245-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
638 AM MDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED AFTERNOON THUNDERSTORMS ARE POSSIBLE OVER THE HIGHER
TERRAIN OF SOUTH CENTRAL AND SOUTHEAST WYOMING TODAY. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE REMAINDER OF
THE WEEK AND POSSIBLY INTO THE WEEKEND...WITH DAILY CHANCES FOR
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
101245-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
638 AM MDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

PATCHY DENSE FOG WILL OCCUR OVER PRIMARILY THE WESTERN NEBRASKA
PANHANDLE THROUGH MID MORNING.

ISOLATED TO WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE
HIGH PLAINS OF SOUTHEAST WYOMING AND THE WESTERN NEBRASKA
PANHANDLE THIS AFTERNOON AND EVENING. SEVERE WEATHER IS NOT
EXPECTED...HOWEVER SMALL HAIL AND GUSTY WINDS ARE POSSIBLE WITH
THE STRONGEST STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ACTIVE WEATHER PATTERN WILL CONTINUE THROUGH THE REMAINDER OF
THE WEEK AND POSSIBLY INTO THE WEEKEND...WITH DAILY CHANCES FOR
SHOWERS AND THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Aug 9, 1:26 PM MDT, 3 hours 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
126 PM MDT TUE AUG 9 2016

WYZ106>108-092000-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
126 PM MDT TUE AUG 9 2016

...SPECIAL WEATHER STATEMENT...

AT 125 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A STRONG
THUNDERSTORM NEAR WHEATLAND...MOVING NORTHEAST AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WHEATLAND...GUERNSEY...CHUGCREEK...GRAYROCKS RESERVOIR...
LAKEVIEW NORTH...GUERNSEY CAMPGROUND...Y-O RANCH AND SLATER.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 73 AND
83.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

PERSONS AT CAMPGROUNDS SHOULD CONSIDER SEEKING STURDY SHELTER UNTIL
THIS STORM PASSES.

&&

LAT...LON 4189 10488 4204 10504 4237 10480 4208 10443
TIME...MOT...LOC 1925Z 228DEG 17KT 4206 10483

TRUDEL
Special weather statement, Aug 9, 2:00 PM MDT, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
200 PM MDT TUE AUG 9 2016

WYZ107-108-092045-
GOSHEN COUNTY WY-EAST PLATTE COUNTY WY-
200 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN GOSHEN AND EAST
CENTRAL PLATTE COUNTIES UNTIL 245 PM MDT...

AT 200 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GRAYROCKS RESERVOIR...OR 16 MILES EAST OF WHEATLAND...MOVING
NORTHEAST AT 20 MPH.

DIME SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
GUERNSEY...FORT LARAMIE...
GRAYROCKS RESERVOIR AND FORT LARAMIE NATIONAL HISTORIC SITE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 4202 10469 4215 10485 4247 10461 4219 10428
TIME...MOT...LOC 2000Z 229DEG 16KT 4213 10465

TRUDEL
Special weather statement, Aug 9, 3:16 PM MDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
316 PM MDT TUE AUG 9 2016

WYZ102-092200-
NIOBRARA COUNTY WY-
316 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NIOBRARA COUNTY
UNTIL 400 PM MDT...

AT 316 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
MULE CREEK JUNCTION...OR 19 MILES WEST OF EDGEMONT...MOVING NORTHEAST
AT 30 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
NIOBRARA COUNTY.

LAT...LON 4337 10406 4334 10422 4340 10426 4350 10422
      4351 10409 4350 10406
TIME...MOT...LOC 2116Z 243DEG 24KT 4339 10420

RUBIN
Special weather statement, Aug 9, 4:08 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
408 PM MDT TUE AUG 9 2016

WYZ102-092300-
NIOBRARA COUNTY WY-
408 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL NIOBRARA COUNTY
UNTIL 500 PM MDT...

AT 408 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF MULE CREEK JUNCTION...OR 28 MILES WEST OF EDGEMONT...
MOVING NORTHEAST AT 35 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
NIOBRARA COUNTY.

LAT...LON 4334 10441 4339 10445 4351 10436 4350 10413
      4350 10412
TIME...MOT...LOC 2208Z 220DEG 29KT 4341 10438

RUBIN
Local storm report, Aug 9, 4:47 PM MDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
447 PM MDT TUE AUG 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     HAIL             12 NW SIDNEY            41.26N 103.13W
08/08/2016  E1.00 INCH       CHEYENNE           NE   TRAINED SPOTTER

            NICKEL TO QUARTER SIZE HAILSTONES.

&&

MJAMSKI
Special weather statement, Aug 9, 5:06 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
506 PM MDT TUE AUG 9 2016

WYZ115-116-092345-
SOUTH LARAMIE RANGE WY-LARAMIE VALLEY WY-
506 PM MDT TUE AUG 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY COUNTY UNTIL
545 PM MDT...

AT 506 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
THE BUTTES...OR NEAR LARAMIE...MOVING NORTH AT 20 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  UNIVERSITY OF WYOMING WAR MEMORIAL STADIUM AROUND 520 PM MDT.
  LARAMIE AROUND 525 PM MDT.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 309 AND
322.

LAT...LON 4117 10553 4119 10559 4146 10566 4140 10529
TIME...MOT...LOC 2306Z 194DEG 17KT 4124 10553

RUBIN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 8:00 PM MDTRed Flag WarningCYS24 hr
Aug 9, 1:02 AM MDTFire Weather WatchCYS24 hr
Aug 9, 1:26 PM MDTSpecial Weather StatementCYSPlatte34 min
Aug 9, 2:00 PM MDTSpecial Weather StatementCYSGoshen45 min
Aug 9, 3:16 PM MDTSpecial Weather StatementCYSNiobrara44 min
Aug 9, 4:08 PM MDTSpecial Weather StatementCYSNiobrara52 min
Aug 9, 5:47 PM MDTSpecial Weather StatementCYSAlbany43 min
Aug 8, 6:03 PM MDTSevere Thunderstorm WarningCYSCheyenne57 min
Aug 8, 6:17 PM MDTSpecial Weather StatementCYSKimball28 min
Aug 8, 7:01 PM MDTSpecial Weather StatementCYSCheyenne44 min
Aug 8, 7:24 PM MDTAreal Flood AdvisoryCYSCheyenne3 hr
Aug 8, 8:59 PM MDTSpecial Weather StatementCYSCheyenne61 min
Aug 8, 9:22 PM MDTSpecial Weather StatementCYSDawes23 min

Nearby

Special Weather Statements in Wyoming, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.